A Look at TCA Toxicity Presentation and Treatment
In 2015, American poison centers responded to more than 10,000 tricyclic antidepressant exposures. With this level of prevalence, pharmacists should be prepared to respond to questions regarding TCA toxicity.
Tricyclic antidepressants (TCAs) were discovered and first marketed beginning with imipramine in the 1950s. Decades later, uses for this class of drugs have expanded to a variety of conditions, including neuropathic pain, bulimia nervosa, and post-traumatic stress disorder.1 As these drugs are widely prescribed and fairly accessible, the existence of intentional and unintentional toxic exposures is expected. The most recent annual report by the American Association of Poison Control Centers revealed that in 2015 there were more than 10,000 “single exposures” to TCAs that were reported to a poison center.2
TCAs achieve clinical effects through blocking reuptake of serotonin and norepinephrine. In the inappropriate patient population, supratherapeutic doses, or suicide attempts, undesirable effects become more apparent.
Anticholinergic effects of TCAs can lead to patients presenting with the classic anticholinergic toxidrome: “blind as a bat, hot as a hare, red as a beet, full as a flask, dry as a bone, and the heart runs alone.”
Through quinidine-like effects, alpha-adrenergic blockade, and inhibition of catecholamine reuptake, TCA toxicity can present with sedation or coma, tachycardia, hypotension, and seizures.3
TCAs are considered to be narrow therapeutic index drugs with 10 to 20 mg/kg accepted as a life-threatening dosage range.
As with any other exposure, emergency measures consist of checking airway, breathing, circulation, and glucose, establishing IV access, and preserving an open airway and treating effects (eg, seizures) as they occur. Avoid activated charcoal in drowsy patients as they run the risk of aspirating. TCA overdose patients decline quickly, so being aware of this is imperative in deciding whether to administer activated charcoal to other, not-drowsy patients.
The mainstay of treatment and first-line agent for patients who present with QRS prolongation is sodium bicarbonate. Dosing is intravenous bolus administration of 1 to 2 mEq/kg, though in an emergent setting, the patient would likely receive a 50 mEq vial that is repeated, depending on the state of the patient.
Two proposed mechanisms exist for using sodium bicarbonate in TCA overdose. First, “loading” the patient with sodium is intended to overwhelm the fast sodium channels at which TCAs bind. Second, as TCAs are weak bases, they are more protein-bound at a higher pH. Thus, inducing an alkalemic state increases protein binding and redirects drug from the poisoned sodium channels.
Due to the previously mentioned “quinidine-like” effects, avoid class IA and IC anti-arrhythmics from the Vaughan-Williams classification. Class IB (lidocaine, tocainide, mexiletine, phenytoin), however, can be used for overdoses refractory to sodium bicarbonate, due to their “fast on, fast off” effect at cardiac sodium channels.
Of course, there is also the scenario where an ingestion—whether intentional or not—has occurred, and the patient is not exhibiting any signs of toxicity. These patients should be monitored for TCA overdose signs or symptoms, and, as a medical toxicologist articulated to me, “if they are absolutely perfect” at 6 hours, they can go home. “Perfect” means that there is no presence of any abnormality in their labs, on their EKG, or upon examination.
As an aside, though structurally related to TCAs, the skeletal muscle relaxant cyclobenzaprine doesn’t typically present as distinctly as TCA overdose does, lacking the hallmark QRS prolongation.
1. Hirsch M, Birnbaum RJ. Tricyclic and tetracyclic drugs: pharmacology, administration, and side effects. UpToDate. https://www.uptodate.com/contents/tricyclic-and-tetracyclic-drugs-pharmacology-administration-and-side-effects. Updated February 11, 2016. Accessed September 6, 2017.
2. Mowry JB, Spyker DA, Brooks DE, et al. 2015 annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 33rd annual report. Clin Toxicol. 2016;54(10):924-1109. doi: 10.1080/15563650.2016.1245421.
3. Olson KR. Poisoning & Drug Overdose. 6th ed. McGraw-Hill Education; 2011.